Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Brownsville, TX

January 8, 2013Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jan 8, 2013, 9:44 PM CST for Cameron County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2013, 9:44 PM CST (03:44 UTC)
Expired
Jan 8, 2013, 10:15 PM CST
In force
31 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 29 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 3.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2013-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2013-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS54 KBRO 090344
SVRBRO
TXC061-090415-
/O.NEW.KBRO.SV.W.0001.130109T0344Z-130109T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
944 PM CST TUE JAN 8 2013

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 1015 PM CST

* AT 944 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING 60 MPH WINDS...
  OVER LAURELES...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAURELES.
  HOLLY BEACH.
  BUENA VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2593 9750 2605 9755 2612 9762 2633 9736
      2631 9734 2627 9734 2628 9732 2627 9729
      2623 9730 2622 9731 2619 9729 2617 9730
      2612 9728
TIME...MOT...LOC 0344Z 215DEG 43KT 2612 9746

$$

JGG
2 follow-up statements
646 
WWUS54 KBRO 090357
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 PM CST TUE JAN 8 2013

TXC061-090415-
/O.CON.KBRO.SV.W.0001.000000T0000Z-130109T0415Z/
CAMERON-
957 PM CST TUE JAN 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR EASTERN CAMERON COUNTY...

AT 956 PM CST NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM 3 MILES EAST OF LAURELES TO ABOUT LOS 
FRESNOS...MOVING NORTHEAST AT 50 MPH. SUDDEN GUSTY WINDS TO AROUND 
60 MPH WILL BE POSSIBLE WITH THESE STORMS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAYVIEW.
  HOLLY BEACH.
  BUENA VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2600 9742 2603 9750 2618 9754 2633 9736
      2631 9734 2627 9734 2628 9732 2627 9729
      2623 9730 2622 9731 2619 9729 2617 9730
      2612 9728
TIME...MOT...LOC 0356Z 215DEG 43KT 2614 9742

$$

JGG
645 
WWUS54 KBRO 090414
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1014 PM CST TUE JAN 8 2013

TXC061-090423-
/O.EXP.KBRO.SV.W.0001.000000T0000Z-130109T0415Z/
CAMERON-
1014 PM CST TUE JAN 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CAMERON COUNTY WILL
EXPIRE AT 1015 PM CST...

THE SEVERE THUNDERSTORM HAS MOVED INTO THE LAGUNA MADRE.


LAT...LON 2600 9742 2603 9750 2618 9754 2633 9736
      2631 9734 2627 9734 2628 9732 2627 9729
      2623 9730 2622 9731 2619 9729 2617 9730
      2612 9728
TIME...MOT...LOC 0413Z 215DEG 43KT 2631 9729

$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 8:23 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 8, 8:23 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
823 PM CST TUE JAN 8 2013

.DISCUSSION...SEVERE THREAT HAS DIMINISHED WITH THE EVENING
BALLOON RUN AS THE ATMOSPHERE HAS BECOME EXTREMELY CAPPED. SEE
PREVIOUS 716 PM AFD. TOOK OUT THE SEVERE THREAT UNTIL MIDNIGHT
THEN LOWERED THE CHANCE MIDNIGHT TO 6AM WITH THE MAIN LOW TO
REMAIN TO OUR WEST KEEPING US IN A HIGHLY DIFFLUENT FLOW. ISOLATED
SEVERE AT BEST IS ANTICIPATED IF THE ATMOSPHERE CAN DESTABILIZE
ENOUGH. OTHERWISE...RADAR IS CURRENTLY SHOWING AN AREA OF SHOWERS
APPROACHING THE MID AND LOWER VALLEY WITH LITTLE TO NO LIGHTNING
INDICATED. EXPECT THIS AREA TO SPREAD INTO THE LOWER AND MID
VALLEY BEFORE 10 PM WITH A TENTH TO ONE QUARTER INCH OF RAIN
POSSIBLE MORE IF A THUNDER DEVELOPS IN THIS BATCH. ADDITIONAL
ACTIVITY IS EXPECTED THROUGH WEDNESDAY MORNING WITH THE WEAK FRONT
DELAYED SLIGHTLY AND THE UPPER LOW EXPECTED TO BE OVER WEST
CENTRAL TEXAS.

RAISED TEMPERATURES 2 TO 4 DEGREES OVERNIGHT AND THAT MIGHT NOT BE
ENOUGH IN THE LOWER VALLEY DEPENDING ON THE FRONTAL PASSAGE.
LOWERED WINDS A BIT WITH LESS FREQUENT GUSTY PERIODS AS THE MAIN
ENERGY LIFT TO THE NORTHEAST.

&&

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...CONVECTION THREAT HAS DIMINISHED WITH THE ATMOSPHERE
BECOMING MORE STABLE OVER THE LAST SEVERAL HOURS. STILL EXPECT
PERIODS OF SHOWERS AND THUNDERSTORMS OVERNIGHT INTO EARLY
WEDNESDAY AS THE MAIN SYSTEM TO REMAIN WEST OF THE VALLEY. WINDS
TO DIMINISH WITH GUSTY PERIODS BECOMING LESS FREQUENT. STILL
EXPECT PERIODS OF MVFR AND POSSIBLE IFR IN SHOWERS AND
THUNDERSTORMS. UPDATED TAFS OUT SOON.

&&

.DISCUSSION...UPDATED FOR LATEST MARINE DISCUSSION BELOW.

&&

.MARINE...SMALL CRAFT ADVISORIES TO REMAIN IN EFFECT OVERNIGHT
WITH STRONG SOUTHERLY WIND AND HIGH SEAS PERSISTING. THE THREAT OF
THUNDERSTORMS HAS DIMINISHED BUT HAS NOT COMPLETELY ENDED.
MARINERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS
WITH SOME THUNDERSTORMS TO SPREAD OVER THE COASTAL WATERS BETWEEN
MIDNIGHT AND 9 AM WEDNESDAY JUST NOT AS INTENSE AS PREVIOUS
FORECAST SUGGESTED. IMPROVING MARINE CONDITIONS ARE STILL ON TAP
FOR LATER WEDNESDAY WITH GOOD CONDITIONS ON THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 716 PM CST TUE JAN 8 2013/

DISCUSSION...THE EVENING WEATHER BALLOON SHOWS THAT OUR LOW LEVEL
AIRMASS HAS BEEN DRAMATICALLY MODIFIED BY DOWNSLOPING
WINDS THAT WERE A LITTLE MORE SOUTHWESTERLY THAN ORIGINALLY
ANTICIPATED. THIS HAS PRODUCED A SUBSTANTIAL CAPPING INVERSION OF
ALMOST 9 DEGREES C ABOVE THE LIFTED PARCEL LAYER. WITH THE
STRENGTH OF THE UPPER LEVEL LOW APPROACHING AND EXPECTED TO PASS
NORTHWEST OF US LATE TONIGHT THE THUNDERSTORM THREAT IS NOT
TOTALLY OVER...BUT IT STANDS TO REASON THAT THIS CAP WOULD TAKE
MULTIPLE HOURS OF STRONG LARGE SCALE ASCENT AND AIRMASS
MODIFICATION TO OVERCOME. THE MOST FAVORABLE SHEAR PROFILES FOR
TORNADOES AND SUPERCELLS IS OVER THE REGION NOW THROUGH THE NEXT
FEW HOURS...BUT WE DO NOT ANTICIPATE CONVECTIVE DEVELOPMENT OVER
THAT TIME. SO THE HIGHER END TORNADO/WIND DAMAGE THREAT APPEARS TO
BE OVER. CELLS OVER WESTERN NUEVA LEON AND CHIHUAHUA STATE IN
MEXICO COULD CONTINUE TO TRACK EASTWARD AND AFFECT THE AREA BY
MIDNIGHT TO 3AM...BUT THE POTENTIAL FOR SEVERE WEATHER AT THAT
PHASE APPEARS MORE MARGINAL WITH LESS AVAILABLE SHEAR AND INSTABILITY.

ESSENTIALLY WE EXPECT THE CAP TO PREVENT STORMS IN THE MOST
CRITICAL PHASE AND A FAIRLY MARKED REDUCTION IN SEVERE WEATHER
POTENTIAL FOR TONIGHT. AN UPDATED SUITE OF PRODUCTS REFLECTING
THIS NEW THINKING WILL BE ISSUED ASAP. /JGG-GB/

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  64  69  51  70 /  60  80  20  10
BROWNSVILLE          63  70  50  70 /  60  80  20  10
HARLINGEN            62  71  48  70 /  60  80  20  10
MCALLEN              60  73  50  72 /  60  60  10   0
RIO GRANDE CITY      56  73  47  74 /  60  50  10   0
SOUTH PADRE ISLAND   62  69  53  70 /  60  80  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59...SHORT TERM/AVIATION
68...LONG TERM/MESOSCALE
VEGA...GRAPHICS
Hazardous weather outlook, Jan 8, 12:10 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1210 PM CST TUE JAN 8 2013

TXZ248>257-091100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1210 PM CST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A MODERATE TO HIGH RISK OF RIP CURRENTS IS LIKELY AT LOCAL BEACHES
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED THUNDERSTORMS ARE POSSIBLE STARTING TUESDAY AFTERNOON
THROUGH WEDNESDAY AHEAD OF A COLD FRONT. SOME STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE. THE MAIN SEVERE WEATHER THREATS WOULD
BE DAMAGING WINDS...ISOLATED TORNADOES...AND POSSIBLE HAIL.
MONITOR UPDATED FORECASTS FOR THE LATEST INFORMATION AS CONDITIONS
COULD CHANGE.

SKYWARN SPOTTERS HAVE BEEN ACTIVATED FOR THIS EVENING AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO MONITOR FOR THE LATEST INFORMATION.

GMZ130-132-135-150-155-170-175-091100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1210 PM CST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORY WILL BE ISSUED THIS AFTERNOON. THESE
ADVISORIES WILL REMAIN IN EFFECT THROUGHOUT TONIGHT INTO WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER
TEXAS COAST FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED FOR THIS EVENING AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO MONITOR FOR THE LATEST INFORMATION.

In the hours before

Special weather statement, Jan 8, 8:43 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
843 PM CST TUE JAN 8 2013

TXZ248>257-090600-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
843 PM CST TUE JAN 8 2013

...SEVERE THUNDERSTORM RISK HAS DIMINISHED...

WEATHER CONDITIONS HAVE MODIFIED BECOME MORE STABLE OVER THE LAST
SEVERAL HOURS WITH A STRONG LAYER OF WARM AIR BECOMING ESTABLISHED
JUST ABOVE THE SURFACE VIRTUALLY CAPPING THE ATMOSPHERE. THIS HAS
DIMINISHED THE THREAT FOR SIGNIFICANT SEVERE WEATHER TONIGHT.
ALTHOUGH THE THREAT FOR SEVERE THUNDERSTORM ACTIVITY IS NOT
TOTALLY OVER...THE MOST FAVORABLE CONDITIONS CURRENTLY OVER THE
REGION...ARE NOT ABLE TO CONGEAL WITH THE STABLE ATMOSPHERE THAT
AS DEVELOPED. WITH THE MAIN UPPER LOW TO REMAIN TO OUR WEST
OVERNIGHT THUNDERSTORMS ARE STILL POSSIBLE THROUGH WEDNESDAY MORNING
WITH A FEW POSSIBLY BECOMING SEVERE BUT CONDITIONS DO NOT FAVOR A
HIGHER END TORNADO OR DAMAGING WIND THREAT. BEST CHANCES LOOK TO
BE BETWEEN 2 AND 7 AM FOR THE UPPER AND MID VALLEY AND 2 AND 9 AM
FOR THE LOWER VALLEY AND THE COASTAL WATERS.

GB/JGG
Special weather statement, Jan 8, 9:18 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
918 PM CST TUE JAN 8 2013

TXZ254>257-090400-
INLAND CAMERON-INLAND WILLACY-COASTAL WILLACY-COASTAL CAMERON-
918 PM CST TUE JAN 8 2013

...BRIEF GUSTY WINDS POSSIBLE WITH SHOWERS MOVING THROUGH THE
VALLEY...

SHOWERS...MOVING TO THE NORTHEAST AT 55 MPH...WILL LIKELY BE
ACCOMPANIED BY SUDDEN BRIEF WIND GUSTS UP TO 45 TO 50 MPH DUE TO
VERY STRONG WINDS ALOFT. AREAS MOST LIKELY TO EXPERIENCE THESE GUSTY
WINDS ARE HIDALGO...MCALLEN...HARLINGEN...AND BROWNSVILLE.

JGG

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:49 PM CSTSpecial Marine WarningBRO56 min
Jan 8, 10:25 PM CSTSpecial Marine WarningBRO65 min
Jan 9, 4:54 AM CSTSpecial Marine WarningBRO96 min
Jan 9, 6:28 AM CSTSpecial Marine WarningBRO32 min
Jan 9, 8:45 AM CSTSpecial Marine WarningBRO60 min
Jan 9, 9:44 AM CSTSpecial Marine WarningBRO47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.